Georgia, 2004

Hail and Damaging Winds in Georgia, December 9, 2004

December 9, 2004 · NWS FFC · 11 events in 9 counties and zones

6 thunderstorm wind, 4 hail, 1 heavy rain, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Dec 9, 5:30 AM EST, 1 hour earlier.

Area forecast discussion, Dec 9, 5:30 AM EST, 1 hour before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 AM EST THU DEC 9 2004

.SHORT TERM...
FORECAST CHALLENGES ABOUND THIS PERIOD AS HEAVY RAIN EVENT DEVELOPING
ACROSS NORTH GEORGIA...CHANCE OF STRONG THUNDERSTORMS MOVING INTO
WEST CENTRAL GEORGIA BY LATE THIS MORNING AND INTO PORTIONS OF EAST
GEORGIA BY THIS AFTERNOON...MAX TEMPERATURES OVER NORTHEAST GEORGIA
WILL DEPEND ON HOW LONG IN SITU WEDGE LASTS OVER THE AREA.  CURRENT
RADAR LOOP SHOWING SHOWERS AND ISOLATED THUNDERSTORMS EXTEND FROM
NORTHWEST GEORGIA BACK INTO MISSISSIPPI.  SHOWERS WILL CONTINUE TO
MOVE ACROSS NORTH GEORGIA...PARTICULARLY NORTHWEST GEORGIA THROUGH
THIS EVENING AS WARM FRONT MOVES INTO NORTH GEORGIA THIS MORNING AND
SURFACE LOW DEVELOPING OVER LOUISIANA MOVES ACROSS NORTHEAST
ALABAMA/NORTHWEST GEORGIA EARLY THIS AFTERNOON.  GFS INITIALIZED
DEVELOPING LOW BEST...AND WILL LEAN TOWARD GFS SOLUTION FOR HEAVY
RAIN...THUNDER CHANCES.  WILL CONTINUE FLOOD WATCH NORTH OF A
CARROLLTON TO ATLANTA TO CLEVELAND LINE AS ALL MODELS PAINT SWATH OF
1 TO 2 INCHES OF RAIN ACROSS AREA.  NEXT CHALLENGE IS TIMING/EXTEND
OF THUNDER ACROSS CENTRAL GEORGIA.  GFS INDICATING SQUALL LINE
MOVING WEST GEORGIA...SOUTH OF ATLANTA METROPOLITAN AREA...BY LATE
THIS MORNING.  LOW LEVEL JET MOVING ACROSS CENTRAL GEORGIA WILL POSE
THREAT OF STRONG WINDS ALONG LINE OF STORMS FROM COLUMBUS TO MACON
AREA THROUGH THE AFTERNOON HOURS. COLD FRONT WILL PUSH THROUGH
FORECAST AREA OVERNIGHT AS UPPER LEVEL TROUGH SWINGS ACROSS THE OHIO
VALLEY BY FRIDAY AFTERNOON.  DEEP NORTHWEST FLOW BEHIND THE FRONT
WILL PUMP COLD AIR INTO NORTH GEORGIA ON FRIDAY.  MODELS CONTINUE TO
INDICATE SLIGHT CHANCE OF SNOW SHOWERS IN HIGHER ELEVATIONS OF
NORTHEAST GEORGIA FRIDAY NIGHT INTO SATURDAY MORNING.

.LONG TERM...
COLD AIR ADVECTION CONTINUES SATURDAY AS UPPER LEVEL TROUGH OVER THE
CAROLINAS.  WILL INCREASE CLOUDS FOR SATURDAY AS GFS INDICATING
STRATO CU DEVELOPMENT.  NO OTHER CHANGES PLANNED FOR LONG TERM.

&&

.AVIATION...RAIN AND A FEW THUNDERSTORMS DEVELOPING EASTWARD ACROSS
GA TODAY. THIS SHOULD KEEP CEILINGS MOSTLY MVFR...WITH IFR IN RAIN
AREAS. VISIBILITY BELOW 3SM IN RAIN AREAS...OTHERWISE  UNRESTRICTED.
WINDS BECOMING SOUTHWEST 10 TO 15 MPH TODAY. STRONGER WINDS POSSIBLE
IN VICINITY OF THUNDERSTORMS AS 850 MB JET MOVES ACROSS THE STATE
TODAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA     65 51 56 38 / 99 40 20 00
ATHENS      63 52 60 40 / 99 40 20 00
GAINESVILLE 62 50 56 37 / 99 40 20 10
ROME        64 49 55 38 / 99 20 20 00
COLUMBUS    74 55 61 40 / 99 40 20 00
MACON       76 57 62 39 / 99 70 20 00
&&

.FFC WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH NORTH GA TODAY.
&&

 12

In the hours before

Special weather statement, Dec 9, 5:59 AM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
559 AM EST THU DEC 9 2004

GAZ021-032-033-091145-
559 AM EST THU DEC 9 2004

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 40 TO 50 MPH WINDS
IN COBB...CHEROKEE AND NORTH FULTON COUNTIES UNTIL 645 AM EST...

AT 553 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER ROSWELL...MOVING NORTHEAST AT 45 MPH. THIS STORM
WILL PRODUCE WINDS TO 50 MPH AND HAIL TO LESS THAN THE SIZE OF
DIMES. EXPECT HEAVY RAIN TO ONE INCH AS WELL.

NOEL

The radar

The Atlanta radar (KFFC), 124 km away, was scanning. The volume nearest the first event began at 11:32 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 4 hail, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Dawson

When
December 9, 6:30 AM EST
Where
Dawson County, Dawsonville
Measured
35 kt (40 mph) estimated gust
Property damage
$250
Reported by
GOVT OFFICIAL
Coordinates
34.417, -84.117

The Dawson County 911 Center reported that one tree was down on Liberty Church Road.

Thunderstorm Wind, Dade

When
December 9, 9:52 AM EST
Where
Dade County, Trenton
Measured
35 kt (40 mph) estimated gust
Property damage
$250
Reported by
EMERGENCY MANAGER
Coordinates
34.867, -85.500

The Dade County Emergency Management Director reported that one tree was blown down onto New Home Road.

Thunderstorm Wind, Walker

When
December 9, 10:25 AM EST
Where
Walker County, La Fayette
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
34.700, -85.283

The Walker County Emergency Management Director reported that a few trees were blown down.

Heavy Rain, Gwinnett

When
December 9, 8:50 PM EST to 9:50 PM EST
Where
Gwinnett County, 1 mi S of Snellville
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
33.962, -84.024 (the zone’s center; the record gives no point)

The public reported that heavy rain had flooded the basement of a home just south of Snellville.

Hail, Fulton

When
December 9, 9:15 PM EST
Where
Fulton County, 6 mi NNE of Atlanta
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.850, -84.367

The public reported quarter-sized hail.

Hail, Banks

When
December 9, 9:50 PM EST
Where
Banks County, 6 mi S of Homer
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.250, -83.500

The Banks County Sherrif's Office reported nickel-sized hail on Interstate-85 south of Homer.

Thunderstorm Wind, Gwinnett

When
December 9, 9:50 PM EST
Where
Gwinnett County, 1 mi S of Snellville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
GENERAL PUBLIC
Coordinates
33.833, -84.017

The public reported that a couple of trees were blown down at a private residence.

Thunderstorm Wind, Floyd

When
December 9, 10:18 PM EST
Where
Floyd County, Rome
Measured
35 kt (40 mph) estimated gust
Property damage
$250
Reported by
GOVT OFFICIAL
Coordinates
34.250, -85.183

The Floyd County 911 Center reported that one tree was down.

Hail, Gordon

When
December 9, 10:30 PM EST
Where
Gordon County, Fairmount
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.433, -84.700

The public reported penny-sized hail.

Hail, Pickens

When
December 9, 10:55 PM EST to 11:05 PM EST
Where
Pickens County, 5 mi W of Jasper
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.467, -84.500

A trained spotter reported nickel-sized hail five miles west of Jasper and the public reported quarter-sized hail in Talking Rock.

Thunderstorm Wind, Pickens

When
December 9, 11:05 PM EST
Where
Pickens County, Talking Rock
Measured
39 kt (45 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
34.500, -84.500

The public reported that a tree fell on a car while traveling on a roadway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2004Every state in 2004This day in weather historyWarnings in Georgia, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5432565, 5432566, 5432567, 5432571, 5432568, 5432569, 5432570, 5432635, 5432636, 5432572, 5432634.